Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Phoenix, AZ

September 7, 2017La Paz County, Yuma County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 7, 2017, 8:06 PM MST for La Paz County, Yuma County, Arizona; Imperial County, California. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2017, 8:06 PM MST (03:06 UTC)
Expired
Sep 7, 2017, 9:00 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 70 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:12 PM MSTTSTM WND GST 5919 Nnw Ligurta, AZMESONET STATION YP017, 5 ESE MARTINEZ LAKE. DELAYED REPORT.
Sep 7, 8:16 PM MSTTSTM WND GST 6425 Nnw Ligurta, AZMESONET STATION YP013, 5 NE MARTINEZ LAKE. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS55 KPSR 080306
SVRPSR
AZC012-027-CAC025-080400-
/O.NEW.KPSR.SV.W.0070.170908T0306Z-170908T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
806 PM MST THU SEP 7 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Southwestern La Paz County in west central Arizona...
  Central Yuma County in southwestern Arizona...
  East central Imperial County in southeastern California...

* Until 900 PM MST/900 PM PDT/

* At 805 PM MST/805 PM PDT/, a severe thunderstorm was located 9
  miles southeast of Yuma Proving Ground, or 11 miles east of
  Martinez Lake, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Dense blowing 
           dust is also possible. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Martinez Lake and Yuma Proving Ground as well as highway 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 11404 3280 11413 3283 11459 3318 11446
TIME...MOT...LOC 0305Z 100DEG 33KT 3300 11427 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
1 follow-up statement
969 
WWUS55 KPSR 080355
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
855 PM MST THU SEP 7 2017

AZC012-027-CAC025-080404-
/O.EXP.KPSR.SV.W.0070.000000T0000Z-170908T0400Z/
La Paz AZ-Yuma AZ-Imperial CA-
855 PM MST THU SEP 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LA PAZ...CENTRAL
YUMA AND EAST CENTRAL IMPERIAL COUNTIES WILL EXPIRE AT 900 PM MST/900
PM PDT/...
    
The severe thunderstorm which prompted the warning continues to 
weaken and move off towards the west and thus the warning will be 
allowed to expire. No reports of damage have been received.

LAT...LON 3315 11404 3280 11413 3283 11459 3318 11446
TIME...MOT...LOC 0354Z 100DEG 33KT 3307 11474 

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:20 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 2:20 PM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.

&&

.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.

High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.

Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).

A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.

Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
     for AZZ531>534-536>546-548>551-559.

     Flash Flood Watch from Friday afternoon through Saturday evening
     for AZZ530.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
     554-559.

CA...Flash Flood Watch from Friday afternoon through Saturday evening
     for CAZ560-561-564-565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 7, 5:47 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST THU SEP 7 2017

AZZ531-533-080130-
Kofa AZ-Central La Paz AZ-
547 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHWESTERN YUMA COUNTIES UNTIL 630 PM MST...

At 545 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles west of Kofa Wildlife Refuge, or 31 miles north of Martinez
Lake, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern La
Paz and northwestern Yuma Counties however it may affect motorists
driving along highway 95 near the Kofa Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3323 11413 3320 11442 3357 11443 3358 11417
TIME...MOT...LOC 0045Z 176DEG 25KT 3340 11428

CB
Special weather statement, Sep 7, 6:51 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM PDT THU SEP 7 2017

CAZ561-564-568-570-080230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
651 PM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 730 PM PDT...

At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center and Eagle Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3407 11532 3408 11519 3359 11518 3358 11545
      3404 11570 3404 11561 3409 11560 3408 11554
      3411 11552
TIME...MOT...LOC 0151Z 183DEG 18KT 3366 11534

JS
Local storm report, Sep 7, 7:00 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     DUST STORM       3 NE TACNA              32.72N 113.92W
09/07/2017                   YUMA               AZ   TRAINED SPOTTER

            VSBY LESS THAN 1/4 MI.

&&

JS
Local storm report, Sep 7, 7:15 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     DUST STORM       2 WNW CHANDLER          33.30N 111.90W
09/07/2017                   MARICOPA           AZ   TRAINED SPOTTER

            1/4 MI. VSBY AT CHANDLER FASHION CENTER.

&&

JS
Local storm report, Sep 7, 7:18 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU SEP 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DUST STORM       1 ENE QUEEN CREEK       33.25N 111.62W
09/07/2017                   MARICOPA           AZ   BROADCAST MEDIA

            0 VSBY IN QUEEN CREEK REPORTED BY VIEWER.

&&

JS
Special weather statement, Sep 7, 7:49 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
749 PM MST THU SEP 7 2017

AZZ540-543-546-548-550-551-553-080315-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
749 PM MST THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...

At 748 PM MST, Doppler radar was tracking a strong thunderstorm over
Bapchule, or near Sun Lakes, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phoenix, Chandler, Tempe, Sun Lakes, Papago Park, Arizona Mills Mall,
Tumbleweed Park, South Phoenix, Chandler City Hall, South Mountain
Park, Bapchule, Arizona State University, Olberg, Chandler Fashion
Center Mall, Guadalupe, Firebird Lake, Santan, Komatke and Sacaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 11169 3302 11189 3330 11224 3348 11194
TIME...MOT...LOC 0248Z 143DEG 43KT 3317 11190

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:20 PM MSTSpecial Weather StatementPSR55 min
Sep 7, 5:47 PM MSTSpecial Weather StatementPSRLa Paz43 min
Sep 7, 6:22 PM MSTDust Storm WarningPSRMaricopa, Pinal, Yuma98 min
Sep 7, 6:27 PM MSTSevere Thunderstorm WarningPSRYuma48 min
Sep 7, 6:44 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 7, 7:24 PM MSTFlash Flood WarningPSRYuma3 hr
Sep 7, 7:49 PM MSTSpecial Weather StatementPSRMaricopa26 min
Sep 7, 7:52 PM MSTSevere Thunderstorm WarningPSRYuma38 min
Sep 7, 8:21 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Sep 7, 9:27 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 7, 9:34 PM MSTSpecial Weather StatementPSR56 min
Sep 8, 1:09 PM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Pinal, Yuma7 hr
Sep 8, 1:29 PM MSTSpecial Weather StatementPSR46 min
Sep 8, 2:17 PM MSTSpecial Weather StatementPSR43 min
Sep 8, 3:16 PM MSTSpecial Weather StatementPSR29 min
Sep 8, 3:31 PM MSTSpecial Weather StatementPSR44 min
Sep 8, 3:34 PM MSTSpecial Weather StatementPSRYuma41 min
Sep 8, 3:38 PM MSTSpecial Weather StatementPSR37 min
Sep 8, 3:40 PM MSTDust Storm WarningPSRLa Paz, Yuma80 min
Sep 8, 4:07 PM MSTSevere Thunderstorm WarningPSRYuma23 min
Sep 8, 4:09 PM MSTSpecial Weather StatementPSR51 min
Sep 8, 4:36 PM MSTSpecial Weather StatementPSR39 min
Sep 8, 4:39 PM MSTSpecial Weather StatementPSR51 min
Sep 8, 4:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Sep 7, 5:39 PM MSTSevere Thunderstorm WarningPSRRiverside51 min
Sep 7, 6:09 PM MSTAreal Flood AdvisoryPSRRiverside2 hr
Sep 7, 6:51 PM MSTSpecial Weather StatementPSRRiverside39 min
Sep 7, 9:12 PM MSTBlowing Dust AdvisoryPSRImperial, Riverside108 min
Sep 8, 1:04 PM MSTSpecial Weather StatementPSRImperial41 min
Sep 8, 1:38 PM MSTSevere Thunderstorm WarningPSRImperial37 min
Sep 8, 2:00 PM MSTSpecial Weather StatementPSRRiverside45 min
Sep 8, 2:10 PM MSTSpecial Weather StatementPSRImperial50 min
Sep 8, 2:16 PM MSTFlash Flood WarningPSRImperial3 hr
Sep 8, 2:23 PM MSTSevere Thunderstorm WarningPSRImperial, Riverside37 min
Sep 8, 2:36 PM MSTFlash Flood WarningPSRRiverside3 hr
Sep 8, 2:53 PM MSTSevere Thunderstorm WarningPSRRiverside37 min
Sep 8, 2:55 PM MSTSevere Thunderstorm WarningPSRImperial35 min
Sep 8, 2:57 PM MSTSpecial Weather StatementPSRRiverside48 min
Sep 8, 3:16 PM MSTFlash Flood WarningPSRRiverside3 hr
Sep 8, 4:00 PM MSTFlash Flood WarningPSRRiverside3 hr
Sep 8, 4:17 PM MSTSpecial Weather StatementPSRImperial28 min
Sep 8, 4:19 PM MSTSpecial Weather StatementPSRRiverside26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.